Skip to main content

Limiting Carleman weights and anisotropic inverse problems

Abstract

In this article we consider the anisotropic Calderón problem and related inverse problems. The approach is based on limiting Carleman weights, introduced in Kenig et al. (Ann. Math. 165:567–591, 2007) in the Euclidean case. We characterize those Riemannian manifolds which admit limiting Carleman weights, and give a complex geometrical optics construction for a class of such manifolds. This is used to prove uniqueness results for anisotropic inverse problems, via the attenuated geodesic ray transform. Earlier results in dimension n≥3 were restricted to real-analytic metrics.

This is a preview of subscription content, access via your institution.

References

  1. Anikonov, Yu.E.: Some Methods for the Study of Multidimensional Inverse Problems for Differential Equations. Nauka Sibirsk, Otdel, Novosibirsk (1978)

    Google Scholar 

  2. Astala, K., Päivärinta, L.: Calderón’s inverse conductivity problem in the plane. Ann. Math. 163, 265–299 (2006)

    MATH  Article  Google Scholar 

  3. Astala, K., Lassas, M., Päivärinta, L.: Calderón’s inverse problem for anisotropic conductivity in the plane. Commun. Partial Differ. Equ. 30, 207–224 (2005)

    MATH  Article  Google Scholar 

  4. Barber, D.C., Brown, B.H.: Progress in electrical impedance tomography. In: Colton, D., Ewing, R., Rundell, W. (eds.) Inverse Problems in Partial Differential Equations, pp. 151–164. SIAM, Philadelphia (1990)

    Google Scholar 

  5. Brown, R.M., Uhlmann, G.: Uniqueness in the inverse conductivity problem for nonsmooth conductivities in two dimensions. Commun. Partial Differ. Equ. 22, 1009–1027 (1997)

    MATH  Article  MathSciNet  Google Scholar 

  6. Bukhgeim, A.L.: Recovering a potential from Cauchy data in the two-dimensional case. J. Inverse Ill-posed Probl. 16, 19–34 (2008)

    MATH  Article  MathSciNet  Google Scholar 

  7. Dimassi, M., Sjöstrand, J.: Spectral Asymptotics in the Semi-classical Limit. Cambridge University Press, Cambridge (1999)

    MATH  Google Scholar 

  8. Dos Santos Ferreira, D., Kenig, C.E., Sjöstrand, J., Uhlmann, G.: Determining a magnetic Schrödinger operator from partial Cauchy data. Comm. Math. Phys. 271, 467–488 (2007)

    MATH  Article  MathSciNet  Google Scholar 

  9. Eisenhart, L.: Riemannian Geometry, 2nd edn. Princeton University Press, Princeton (1949)

    MATH  Google Scholar 

  10. Guillarmou, C., Sa Barreto, A.: Inverse problems for Einstein manifolds. Inverse Probl. Imaging 3, 1–15 (2009)

    Article  Google Scholar 

  11. Hörmander, L.: The Analysis of Linear Partial Differential Operators III–IV. Springer, Berlin (1985)

    Google Scholar 

  12. Isozaki, H.: Inverse spectral problems on hyperbolic manifolds and their applications to inverse boundary value problems in Euclidean space. Am. J. Math. 126, 1261–1313 (2004)

    MATH  Article  MathSciNet  Google Scholar 

  13. Jost, J.: Riemannian Geometry and Geometric Analysis. Springer, Berlin (2002)

    MATH  Google Scholar 

  14. Kenig, C.E., Sjöstrand, J., Uhlmann, G.: The Calderón problem with partial data. Ann. Math. 165, 567–591 (2007)

    MATH  Article  Google Scholar 

  15. Knudsen, K., Salo, M.: Determining non-smooth first order terms from partial boundary measurements. Inverse Probl. Imaging 1, 349–369 (2007)

    MATH  MathSciNet  Google Scholar 

  16. Kohn, R., Vogelius, M.: Identification of an unknown conductivity by means of measurements at the boundary. In: McLaughlin, D. (ed.) Inverse Problems. SIAM-AMS Proc., vol. 14, pp. 113–123. Am. Math. Soc., Providence (1984)

    Google Scholar 

  17. Lassas, M., Uhlmann, G.: On determining a Riemannian manifold from the Dirichlet-to-Neumann map. Ann. Sci. Éc. Norm. Super. 34, 771–787 (2001)

    MATH  MathSciNet  Google Scholar 

  18. Lassas, M., Taylor, M., Uhlmann, G.: The Dirichlet-to-Neumann map for complete Riemannian manifolds with boundary. Commun. Anal. Geom. 11, 207–221 (2003)

    MATH  MathSciNet  Google Scholar 

  19. Lebeau, G., Robbiano, L.: Contrôle exact de l’équation de la chaleur. Commun. Partial Differ. Equ. 20, 335–356 (1995)

    MATH  Article  MathSciNet  Google Scholar 

  20. Lebeau, G., Robbiano, L.: Stabilisation de l’équation des ondes par le bord. Duke Math. J. 86, 465–491 (1997)

    MATH  Article  MathSciNet  Google Scholar 

  21. Lee, J., Uhlmann, G.: Determining anisotropic real-analytic conductivities by boundary measurements. Commun. Pure Appl. Math. 42, 1097–1112 (1989)

    MATH  Article  MathSciNet  Google Scholar 

  22. Lionheart, W.: Conformal uniqueness results in anisotropic electrical impedance imaging. Inverse Probl. 13, 125–134 (1997)

    MATH  Article  MathSciNet  Google Scholar 

  23. Mukhometov, R.G.: The reconstruction problem of a two-dimensional Riemannian metric, and integral geometry. Dokl. Akad. Nauk SSSR 232, 32–35 (1977) (in Russian)

    MathSciNet  Google Scholar 

  24. Nachman, A.: Global uniqueness for a two-dimensional inverse boundary value problem. Ann. Math. 143, 71–96 (1996)

    MATH  Article  MathSciNet  Google Scholar 

  25. Nakamura, G., Sun, Z., Uhlmann, G.: Global identifiability for an inverse problem for the Schrödinger equation in a magnetic field. Math. Ann. 303, 377–388 (1995)

    MATH  Article  MathSciNet  Google Scholar 

  26. Payne, L.E., Weinberger, H.F.: An optimal Poincaré inequality for convex domains. Arch. Ration. Mech. Anal. 5, 286–292 (1960)

    MATH  Article  MathSciNet  Google Scholar 

  27. Petersen, P.: Riemannian Geometry. Springer, Berlin (1998)

    MATH  Google Scholar 

  28. Salo, M.: Inverse boundary value problems for the magnetic Schrödinger equation. J. Phys. Conf. Ser. 73, 012020 (2007)

    Article  Google Scholar 

  29. Salo, M., Tzou, L.: Carleman estimates and inverse problems for Dirac operators. Math. Ann. 344, 161–184 (2009)

    MATH  Article  MathSciNet  Google Scholar 

  30. Sharafutdinov, V.: Integral geometry of tensor fields. In: Inverse and Ill-Posed Problems Series. VSP, Utrecht (1994)

    Google Scholar 

  31. Sharafutdinov, V.: On emission tomography of inhomogeneous media. SIAM J. Appl. Math. 55, 707–718 (1995)

    MATH  Article  MathSciNet  Google Scholar 

  32. Sun, Z., Uhlmann, G.: Generic uniqueness for an inverse boundary value problem. Duke Math. J. 62, 131–155 (1991)

    MATH  Article  MathSciNet  Google Scholar 

  33. Sun, Z., Uhlmann, G.: Anisotropic inverse problems in two dimensions. Inverse Probl. 19, 1001–1010 (2003)

    MATH  Article  MathSciNet  Google Scholar 

  34. Sylvester, J.: An anisotropic inverse boundary value problem. Commun. Pure Appl. Math. 43, 201–232 (1990)

    MATH  Article  MathSciNet  Google Scholar 

  35. Sylvester, J., Uhlmann, G.: A global uniqueness theorem for an inverse boundary value problem. Ann. Math. 125, 153–169 (1987)

    Article  MathSciNet  Google Scholar 

  36. Sylvester, J., Uhlmann, G.: Inverse boundary value problems at the boundary—continuous dependence. Commun. Pure Appl. Math. 41, 197–219 (1988)

    Article  MathSciNet  Google Scholar 

  37. Taylor, M.: Pseudodifferential Operators. Princeton University Press, Princeton (1981)

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Carlos E. Kenig.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dos Santos Ferreira, D., Kenig, C.E., Salo, M. et al. Limiting Carleman weights and anisotropic inverse problems. Invent. math. 178, 119–171 (2009). https://doi.org/10.1007/s00222-009-0196-4

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00222-009-0196-4

Keywords

  • Manifold
  • Riemannian Manifold
  • Pseudodifferential Operator
  • Principal Symbol
  • Eikonal Equation